Okay, here's a little bit of the bad news with SSRIs.
You can't tell their effect immediately.
It could take up to 3 weeks before your patient really feels significant difference from the medication.
So you know, we've talked about cardiovascular medications.
If your blood pressure is elevated and we give you a vasodilator,
we're gonna watch that blood pressure come down pretty quickly.
We don't have the benefit of that with SSRIs or many psych medications.
So we know that we have to educate the patient like,
"Hey, if you take it the first couple days and don't feel any difference, that's normal.
Hang in there, keep taking it."
Now, the other side note on that is since it takes up to 21 days to really feel the effect,
it's gonna take us that long to figure out if this medication is going to work or not.
That's the minimum. So you have to encourage patients that this is not an exact science.
We know what we are doing but sometimes because it's so complicated to treat depression,
the first medication doesn't always work as effectively as another one.
But it's okay, we're on the same team,
we'll work with you 'til we find the best medication for you.
Now, CNS medications across the board, remember, you want to wean them,
not to stop them abruptly. So you wanna educate the patients that
"Hey, if you're thinking about stopping this medication,
please have a conversation with us and we'll show you how to do that safely,"
because any CNS medication, you don't wanna stop abruptly.
You wanna gradually wean it down, decreasing the dosages,
with a health care provider's advice. So make sure you educate your patients.
Don't just stop taking this medication,
maybe it's because you don't have the resources or whatever,
although most SSRIs are pretty -- they're pretty cheap.
They're pretty good cause some of them have been around for so long.
But encourage your patients don't stop your medication without us.
If you really are committed to stopping this medication,
we'll help you know how to wean that medication
so you don't end up with any negative effects of abruptly discontinuing it.
Now, you can take this medication with food at bedtime.
Some people like to take their SSRI first thing in the morning, some people like to take it at bedtime.
So what? Why? Well, the medication has some anticholinergic effects.
Now, whether we're talking about SSRIs or any medication,
there's several medications that have anticholinergic effects.
So what does that mean?
Well, cholinergic, remember that's referring more to my parasympathetic system.
Sympathetic, I'm getting ready to run like my life's in danger
and so, you know, I don't wanna mess with -- I want everything to stay inside my body, right?
I don't want any fluids oozing out or I don't wanna drop a kid, any of that stuff.
I want to make sure that I'm ready to go. Parasympathetic is the opposite.
I'm safe, I'm ready to eat a big meal like after a Thanksgiving,
so I got lots of juices flowing, lots of saliva, my gut's moving.
The complete opposite of the sympathetic system.
That's what the cholinergic effects are but SSRIs are what? Anticholinergic effects.
That means it's -- it blocks those cholinergic effects
so instead of having my mouth watering getting ready for food,
what I have is a really dry mouth.
So you have dry eyes, dry mouth, they have urinary retention,
and it can end up really constipated.
So keep that in mind, anticholinergic effects. Lots of medications that do that.
Things are dry. Instead of mouth watering for food, eyes are dry, mouth is dry,
you end up with -- you can be constipated and urinary retention.
So I wanna be real careful with patients if they have a history of glaucoma,
elevated eye pressures, I don't want them to have an anticholinergic-type medication
because that will further elevate their eye pressures.
Now, how do we deal with these anticholinergic effects?
Okay, a patient doesn't have glaucoma but they're complaining about, "Man,
my mouth is dry all the time, I feel like I can't,
you know, completely empty my bladder," whatever is going on.
So possibly, having it at bedtime, taking the medication at bedtime is one option
to help them deal with that dry mouth.
Now as they continue taking the medication, these effects should kinda wear off.
They shouldn't be as severe. But some patients who take it at nighttime, it disrupts their sleep.
They end up waking up in the middle of the night and can't get back to sleep.
So every case is individual, you have to kinda weigh out what is tolerable for the patient,
what's the least invasive in their life,
and help them determine the best time to take the medication.